Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 24, 2006

Diagnosis and Symptoms, Other

Question from Winona, Minnesota, USA:

My mother was on prednisone for rotator cuff pain. She had a fasting blood test for diabetes two days after her last prednisone pill. Her test came back as 230 mg/dl [12.8 mmol/L]. Could the steroid drug have made her test inaccurate? Her doctor wants her to take pills for diabetes now. She was also taking Flonase, Benadryl, and another allergy medicine at the time of the test.

Answer:

Steroids, such as prednisone, can make the blood glucose higher. It is not a drug interaction; the glucose really is higher. This is more pronounced in people who already have diabetes or are at risk for diabetes. In my experience, even if the fasting (morning) glucose is normal, the glucose level can go very high throughout the day and after meals. Even on steroids, a fasting glucose of 230 mg/dl [12.8 mmol/L] is very high and a real red flag that diabetes may exist even without the prednisone. If there were no history of elevated glucose in the past, it is possible that the glucose could return to normal on it’s own after the steroids are out of the system, but the glucoses should continue to be monitored.

MN